Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 98, NWS Denver/Boulder, CO

August 3, 2000Arapahoe County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 3, 2000, 4:54 PM MDT for Arapahoe County, Elbert County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 3, 2000, 4:54 PM MDT (22:54 UTC)
Expired
Aug 3, 2000, 5:45 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Arapahoe County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 31 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:18 PM MDTThunderstorm Wind 52 MByers, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-503 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS55 KBOU 032254
SVRDEN
COC005-039-032345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
454 PM MDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF COUNTRY GARDENS...OR
  ABOUT 31 MILES SOUTHEAST OF DENVER...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...COUNTRY
GARDENS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3959 10455 3941 10453 3941 10419 3958 10403
          3973 10428

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM MDT, 1 hour 54 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT THU AUG 3 2000

RADAR AND SATELLITE PICTURES ARE SHOWING ANOTHER ROUND OF WIDELY
SCATTERED MOUNTAIN AND FOOTHILL CONVECTION RIGHT NOW.  THE SOUNDINGS
AND WATER VAPOR PICTURES ARE INDICATING BETTER MOISTURE TODAY...BUT
MOST OF IT IS IN THE MIDDLE AND UPPER LEVELS.  HOWEVER...SURFACE DEW
POINTS ARE A BIT HIGHER TODAY THEN THE PAST SEVERAL DAYS.  THERE IS
A BIT OF AN UPPER FEATURE ON THE WATER VAPOR PICTURES RIGHT NOW
KICKING OFF BETTER CONVECTIVE COVERAGE OVER SOUTHEASTERN WYOMING.
THIS TO PUSH SOUTHEASTWARD GETTING INTO THE NORTHEAST PLAINS LATER
THIS EVENING.  BEST POPS WILL BE THERE WITH THE HIGHER DEW POINTS.
A LOT OF WIND AND NOT MUCH RAIN.

UPPER RIDGE CENTER STAYS SOUTH TO SOUTHWEST OF THE FORECAST THROUGH
THE THE FORECAST PERIOD WITH WEAK WEST-NORTHWESTERLY FLOW ALOFT
THROUGH SATURDAY.  FORECAST SOUNDINGS AND CROSS SECTIONS FOR FRIDAY
AND SATURDAY AFTERNOONS ARE SHOWING SIMILAR CONDITIONS TO THIS
AFTERNOONS.  PLENTY OF HEAT TO CONTINUE...PRECIPITABLE WATER VALUES
OVER 0.80 INCH...FAIR CONVECTIVE INSTABILITY...A BIT OF 500-400 MB
CAP...AND PRETTY DRY AT THE LOWER LEVELS.  WILL USE TODAYS ACTUAL
WEATHER FOR FRIDAY AND SATURDAYS FORECAST.  TEMPERATURE/THICKNESS
GRIDS SHOW LITTLE CHANGE IN HIGHS FOR THE NEXT TWO DAYS.

IN THE EXTENDED PERIOD...MORE OF THE SAME...UPPER RIDGE AND SOME
MIDDLE AND UPPER LEVEL MOISTURE.  MODELS DO SHOW A BIT OF WEAK UPPER
TROUGH NEARING THE STATE FROM THE NORTH ON SUNDAY ALONG WITH A BIT
OF SURFACE SURGE.  WELL SEE.    RJK

.DEN...NONE.

In the hours before

Special weather statement, Aug 3, 1:33 PM MDT, 3 hours 21 minutes before
COZ030-032>050-032100-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
133 PM MDT THU AUG 3 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
MOUNTAINS AND FOOTHILLS AND THEN MOVE INTO THE NORTHEAST PLAINS BY
LATE AFTERNOON AND EVENING.

WITH WEAK WIND FIELDS ALOFT AND WARM MID LEVEL TEMPERATURES THE
THREAT OF WIDESPREAD SEVERE WEATHER IS LOW.  HOWEVER A FEW STORMS
MAY BECOME SEVERE OVER THE NORTHEAST PLAINS WITH LARGE HAIL BEING
THE MAIN THREAT.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RPK

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.